7 Dangers of Mixing Meds in Colorado December 5th, 2019 The Recovery Village at Palmer Lake
Blog & News 7 Dangers of Mixing Meds in Colorado

7 Dangers of Mixing Meds in Colorado

Bomb surrounded by medications

A recent warning by the FDA brought media attention to the dangers of mixing different medications, which often happens when people take medications for several different health conditions or abuse one drug while they take other medications for legitimate health reasons. Here are some dangers of mixing meds in Colorado and elsewhere.

1. Opioids and sleeping pills taken together can lead to depressed breathing, coma, or death.

Opioid abuse has become one of the fastest-growing forms of drug abuse in the U.S., and many people do not realize that both opioids and sleeping pills like benzodiazepines, Ambien and Lunesta slow down the nervous system. Taking them together can slow down your nervous system too much and cause your breathing to be dangerously slow, as well as causing coma and even death in some cases.

2. Opioids and anti-anxiety meds have similar risks.

Like sleeping pills, anti-anxiety medications including Xanax and Valium similarly slow down the nervous system and lead to the dangerous complications described above. Even anti-psychotic meds like Abilify, Invega, and Saphris are dangerous to mix with opioids.

3. Opioid treatment medications react in the same way as opioids themselves.

If you are in treatment for opioid addiction and are taking methadone or buprenorphine, the same dangerous interactions that occur with opioids can also occur with these drugs.

Medications spread out over a flat surface

Mixing medications may increase your risk of overdose.

4. Mixing meds with alcohol.

Alcohol is a barbiturate, another substance that slows the nervous system down. Any of the drugs listed above will have intensified effects when used with alcohol, and many have overdosed on opioids or had other adverse reactions by mixing them with alcohol. You really should not drink alcohol while taking any medications unless your doctor says it is okay because of the many possible harmful interactions.

5. Opioids and muscle relaxants.

Muscle relaxants like Soma and Xanaflex are also nervous system depressors and should not be mixed with opioids including methadone or buprenorphine.

6. Opioids and certain migraine medications.

To add to the long list of medications opioids should not be mixed with, migraine medications (e.g. sumatriptan) may cause a dangerous buildup of serotonin in the brain as well as issues with the adrenal gland and sex hormones when combined with any kind of opioid.

7. Antiemetic drugs and opioids.

Antiemetic medications (such as ondansetron) and other serotonergic drugs (such as St. John’s wort) should also be avoided when taking opioids, whether those opioids are prescribed to you or whether they are being abused.

When you or any of your loved ones abuse opioids, the risk of dangerous interactions is increased because doctors may prescribe other medications not knowing that opioids are being used. Several of the recent high profile accidental overdose deaths by celebrities like Tom Petty were caused by a mixing of medications including opioids. More awareness of the many possible interactions of these drugs could save lives.

If you abuse opioids, it is important to be honest with your doctor about what you are taking so that you can get accurate information about your risks. Getting help from a Colorado drug rehab facility such as Recovery Village at Palmer Lake can also protect you from dangerous drug interactions and may even save your life. Contact us today to discuss your treatment options.

Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.